Swelling and bruising in extremities for no reason?

marti8aMarch 25, 2014

Mil is 86. Last week she said her foot was bruised, the whole foot turned black and swelled. She went to the dr's office and couldn't get an appointment and they said go to the emergency room. 5 tests later, all tests fine and they don't know what was causing the swelling or bruising, except her INR was high so they upped her Coumadin.

The next day her other foot started swelling and bruising. She stayed with her feet up and ice on them until she could get into a doctor. He looked her over, said she must have bumped against something and told her to stay off her feet.

A couple of days later, she said her middle knuckle on her left hand hurt (she is right handed). The next morning, it is swollen and turning black.

I'd like her to go to a different doctor's office, but it's hard to get someone on medicare into a new office.

Have you ever heard of this, and know the cause?

She may very well have bumped her foot, but she was doing absolutely nothing except going back and forth to the bathroom when the finger started swelling.

Thank you for reporting this comment. Undo
lascatx

Did they do any blood work -- BNP in particular, also the kidney tests, BUN, creatine and one or two others? Swelling in the extremities can be signs of kidney and/or heart failure, and then with the blood thinners and/or aspirin so many are on, any bleeding at all would be increased.

I wasn't familiar with INR, so I searched and from what I am reading, it sounds like a high INR would mean she may have too much coumadin and should have less, not more. Like I said, this is new to me, and I could have it backwards, but I would make some calls and double check.

This is from WebMD -- link below:

A method of standardizing prothrombin time results, called the international normalized ratio (INR) system, has been developed so the results among labs using different test methods can be understood in the same way. Using the INR system, treatment with blood-thinning medicine (anticoagulant therapy) will be the same. In some labs, only the INR is reported and the PT is not reported.

Prothrombin time (PT) and international normalized ratio (INR)1
Prothrombin time (PT):
11-13 seconds

International normalized ratio (INR):
0.8-1.1

The warfarin (Coumadin) dose is changed so that the prothrombin time is longer than normal (by about 1.5 to 2.5 times the normal value or INR values 2 to 3). Prothrombin times are also kept at longer times for people with artificial heart valves, because these valves have a high chance of causing clots to form.

Abnormal values
A longer-than-normal PT can mean a lack of or low level of one or more blood clotting factors (factors I, II, V, VII, or X). It can also mean a lack of vitamin K; liver disease, such as cirrhosis; or that a liver injury has occurred. A longer-than-normal PT can also mean that you have disseminated intravascular coagulation (DIC), a life-threatening condition in which your body uses up its clotting factors so quickly that the blood cannot clot and bleeding does not stop.
A longer-than-normal PT can be caused by treatment with blood-thinning medicines, such as warfarin (Coumadin) or, in rare cases, heparin.
What Affects the Test

Reasons you may not be able to have the test or why the results may not be helpful include:

Taking medicines that can affect the action of blood thinners (such as warfarin) and vitamin K. These include antibiotics, aspirin, cimetidine (Tagamet), barbiturates, birth control pills, hormone therapy (HT), and vitamin K supplements.
Having severe diarrhea or vomiting that causes fluid loss and dehydration. This may make the PT time longer. If diarrhea is caused by poor absorption of nutrients, vitamins, and minerals from the intestinal tract (malabsorption syndrome), the PT may be longer because of a lack of vitamin K.
Eating foods that have vitamin K, such as broccoli, chickpeas, kale, turnip greens, and soybean products.
Drinking a lot of alcohol.
Taking some herbal products or natural remedies.

Wishing you the best in finding out what is wrong.

Here is a link that might be useful: Web MD link

    Bookmark   March 25, 2014 at 4:58PM
Thank you for reporting this comment. Undo
marti8a

No, I'm the one who had it backwards. Her INR must have been too low. It was clotting too fast.

    Bookmark   March 25, 2014 at 5:09PM
Thank you for reporting this comment. Undo
maifleur01

You probably had it right in the first place. What happened is her veins leaked the blood into the body parts. She may be eating something that causes the blood thinner to thin too much. Hubby uses the generic and I have to watch what he eats and drinks. Now has a warning about cranberries. Some things such as pistachios are fine in low amounts but cause bleeding if you eat too many. Half cup in his case. Ask her what she is eating and drinking then check it against the do not use.

Ask your doctor for a referral to another doctor that uses her insurance, his business office will know, then switch if you like.

    Bookmark   March 25, 2014 at 9:38PM
Thank you for reporting this comment. Undo
CA Kate

I am also suspecting leaking from too much blood thinner... of any kind. You can add licorice to that list, Maifleur.

You might ask the doctor for a referral to a blood specialist.

    Bookmark   March 26, 2014 at 10:45AM
Sign Up to comment
More Discussions
Ordering From Canada
My experience is they would quote a 16 day delivery...
mxyplux
Any suggestions for boosting energy?
My 90 year old mom is still pretty sharp but she is...
patrice607
how do i tell sil i am not taking her dm
MIL lived near us for years and years. She about drove...
caminnc
Mom with dementia upset about move
Hi everyone, My 83 year old mother was diagnosed with...
netty_73
Medicare and Fully Electric Hospital Beds
I have a prescription from my mom's doctor for a fully...
patrice607
Sponsored Products
Watercolor Area Rug
Home Decorators Collection
Daylight Professional LED Neck Magnifier - UN91221
$39.99 | Hayneedle
Homecrest Bellaire Aluminum Cushion Arm Patio Loveseat
LuxeDecor
Stilhaus by Nameeks N09 Soap Dish - STILHAUS N09-33
$168.70 | Hayneedle
ELITE 1411 Unique Oval Artistic Bronze Tempered Glass Bathroom Vessel Sink
Overstock.com
Caluco San Michele Conversation Cushion Cast Aluminum Lounge Set
LuxeDecor
Ephesus Collection Black French Border Runner Rug (1'10 x 6'10)
Overstock.com
23.25-inch Stainless Steel 16 gauge Undermount Single Bowl Kitchen Sink
Overstock.com
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™